Hi, this is my first question, and I would greatly appreciate any suggestions... I have been on some type of pain medication for over 10 years now. I had an accident years ago and I broke my neck in 2 places, broke my right ankle and had 2 surgeries on it. I also broke my left knee and I have 5 bad discs in my back now. Anyway, to keep from constantly asking my pain doctor to increase my meds, I sometimes take a "drug holiday". I willingly go off my pain medication for 7-10 days so when I start on them again they work better. My problem is I have terrible withdrawals during this time. I'm not an addict, I do this about every 3 months to keep my dosage down. Does anyone out there have any suggestions on how I could get through these 7-10 days with as little discomfort as possible??? By the way, I go completely "cold turkey" during this time, because I found out that is the only way to get it to work. Thanks for any help you can give me. Also, just to let you know, my doctor is aware that I do this and approves with it, he says he wishes all his patients would try it to keep their own dosages down... Thanks again...
- 3 Oct 2010 by Nana6xs
- 16 October 2010
So sorry to hear about all your injuries! That must have been devastating. You could try Advil, ImodiumAD, hot soaks in the tub, relaxation techniques, maybe a mild benzo for restlessness, drink lots of water, etc. During your "sabbatical" the more water you drink the better. It will help flush your system quicker and hopefully reduce the wd effects sooner. Since you didn't mention the meds you were taking, obviously if your doc agrees with this self induced withdrawal, then it must be safe to do so. It takes a lot of will power to do this! I wish you the best and hope you are feeling well. Also, there are OTC supplements you could try. You could google the "Thomas Recipe" for better tips on how to do this. Have you tried a slow taper prior to your sudden wd from the meds? Maybe if you set a date to quit for the 10 days, maybe start slowly reducing the meds a few weeks prior. This may help too.
It may also help staying off the meds for a bit longer than 10 days. Just don't let yourself suffer too much ok? Very interesting question! Good luck to you and please keep us posted.
It's been over 11yrs in chronic pain for me and I used to do what you are now by taking a few days off; not 7 but maybe 3 or 4 and then I only took my breakthrough meds at a very low dose.
After the pain spread, I couldn't fully do that anymore but also never wanted to have any increases on my own pain meds so I would try to take one less any day I could where I wasn't doing anything to over do it. I also tried to only take my breakthrough meds as needed verses as directed and got away with that just fine for many years.
Last year I went off of my strong opiate all together for over 3mos; not by choice at first. The withdrawals are horrible and even though I had breakthrough meds and they were increased one month later, it didn't touch the pain.
I haven't been the same since but my meds were working correctly until the company that makes them changed them due to abusers but have hurt real CP patients.
I have still remained on the same dose of my strong opiate for 9 of over 11yrs now and mostly due to determination and my understanding of the dangers of these meds along with my age when I got hurt and now.
I'm too young to go any higher but because of this change and my own severe allergic reactions to EVERY strong opiate ever tried on me, I may end up getting the generics which I did try before feeling they were less effective however not as less effective as they've made a pain med that has worked so well for so long.
Also the old kind never made me sick and only the generic is similar to it.
I haven't been able to take the new kind at all since Thursday morning and did a full house search to find any of my old pills which I did by going through purses and everything I could think of including chair cushions.
I'm no longer sick only after going on day 3 of using the old kind which I know I can't get back and because of it may have to add one more dose a day but I'm going to try to live with what I've been on 1st.
I commend you for what you are doing as I was able to do so myself and know it works however if in any way you could be putting your body in danger by doing so, please check all the facts of suddenly stopping any of your medications as some can cause seizures when taken off that fast.
I know you have had to learn to live with your pain. Your mind has more power over your pain than any drug. I honestly believe that.
I know we need them desperately but to do as little damage as possible while trying to stay on the same dose, maybe you can no longer do what you have been in the same way it happened to me.
You are strong willed and I admire you for that.
It almost ruined my life to refuse to take back my own pain med for over 3mos as it set me back to where I was 6yrs ago and I had to totally rebuild from that and became so much more sedentary.
I finally started feeling better in June of this year and in early Sept they changed my med bc of abusers; I'm not one and feel so punished by this when I've done nothing wrong and am more compliant and responsible with my meds than many others (not pointing any fingers to the great people here).
There is also a high blood pressure med that is made for withdrawals; Chlonodine. (sp?) I agree to try the Thomas Recipe also as I was so sick and nobody around me knew how to use a PC but me when I was going through such bad withdrawals, I shook way too much to get online.
My body shook so violently that I even said I looked like Joe Cocker singing one of his songs.
I did drink lots of water, took Xanax as prescribed, and was blessed enough to have my breakthrough pain med; Percocet. Even when it was raised, I refused to take anymore than originally prescribed as I wasn't used to taking that in that way every day. I was angry afterward because then I felt I had become too dependent on my breakthrough med but worked my way back down even though they kept giving me too many and I would tell my doctor this.
My thoughts are with you and I hope you are safe in doing this.
hi nana6,well as soon as your ready to admit that you are an addict,will be the day that you can learn to stop and get proper help from a responsible doctor.did you see what you wrote?I stop taking them so they work better.they were your exact words.and the fact that your doctor condones this riskie behavior doesn't say all that much him. if he was a responsible pain management doctor he would come up with a proper plan so you could stop this behavior.please don't misunderstand me when I say you are an addict. being an addict is not some dirty word made up to say someone is dependent on drugs. it means you are addicted to pain medication.You are I am,and so are some of these good people that, by the way you are asking for help.If what you ment is you are not a junkie, then i most certainly agree.
A junkie abuse his or her's medication then buys whatever they can to avoid withdraw.and acquire the money anyway they can from stealing,robbing and anything they can to get their next fix.I hope this helps you to understand the difference in a person in pain and someone who just get their kicks on getting high to escape their problems. now ,back to your question. clonidine a blood pressure medication takes some of the withdraw pains away.give it a try,ask your doc for some before you take a "holiday" it will really help. maybe your doctor can help with some suggestions... good luck
Dear Nano, there is a formula called the Thomas recipe ( you can google it, thomas recipe opiate withdrawal ) and it has a list of over the counter meds and supplements and suggestions for relief of opiate withdrawal symptoms. For those that may be interested, there is another method, called Ibogaine, an addiction interuptor or pain pill dependence interuptor that is not available in the US, but is available in Canada and Mexico. It somehow resets the signal sender/signal receiver system in the brain and allows the meds to work better again. It is expensive but I put it out there for people to see in case they are wondering about any other methods. See member L'il Stevie's profile, he talk about it.
I understand how you feel, as a have forgotten my meds, home, and had nothing for three days and when I started back up, it seemed stronger. I take Methadone, Percocet, Oxycodone (Yes, it is like percocet but no tylenol), Neurontin, Atenelol, Lisiprilol, and Zoloft. I have tried to NOT take meds, at home, ONCE!)and the withdrawals were terrible. I don't think I will ever forget my meds, as I know they work and I am afraid to stop them again. octors don't like when I did that as they said I don't need to be in pain. I hope you feel better soon!
I wanted to thank the kind people who answered my question. With the exception of two people, everyone was very helpful and gave me a lot of encouragement. I did get through it, with a lot of pain. I stayed in bed most of the time, drank tons of "Propel" blueberry flavored water. Also, I took some of your advice and called my doctor about some Xanax. He called me some in right away, and it also helped. I'll be sure to use it from now on. So for those of you who were interested in my progress, it worked. I'm feeling much better, and I was able to start out on a lower amount of my medication when I started taking it again... Thanks again...
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 13 Jul 2013 • 6 answers
Has there been a ban on tramadol AN 627 in the past month? I can not find a drug store in the whole?
Updated 4 Jul 2017 • 1 answer
Updated 14 Oct 2018 • 2 answers
Updated 18 Nov 2018 • 1 answer
Updated 15 days ago • 1 answer